Alert archive / Wisconsin / Gale Warnings in 2013

Gale Warning 2, NWS Milwaukee, WI

January 16, 2013

NWS Milwaukee, WI issued this gale warning at Jan 16, 2013, 3:54 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2013, 3:54 PM CST (21:54 UTC)
Expired
Jan 16, 2013, 6:00 PM CST
In force
2 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WHUS73 KMKX 162154
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CST WED JAN 16 2013

...GALE FORCE GUSTS FOR A FEW MORE HOURS...

.A TIGHT PRESSURE GRADIENT WILL ALLOW FOR A FEW MORE HOURS OF GALE
FORCE GUSTS ACROSS THE NEARSHORE WATERS...BEFORE WINDS DIMINISH
QUICKLY THIS EVENING. HIGH WAVES ARE EXPECTED TOWARD THE OPEN
WATERS...AND WILL DIMINISH DURING THE EVENING. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR A TIME THIS EVENING...AS THE WINDS AND
WAVES DIMINISH.

LMZ643>646-170000-
/O.NEW.KMKX.GL.W.0002.130116T2154Z-130117T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 PM CST WED JAN 16 2013

...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS: SOUTHWEST TO WEST WIND 15 TO 25 KNOTS...WITH GUSTS TO 35
  KNOTS. WINDS WILL DIMINISH QUICKLY THIS EVENING.

* WAVES: 3 TO 6 FEET...MAINLY TOWARD THE OPEN WATERS. WAVES WILL
  DIMINISH QUICKLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Jan 16, 3:26 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 16, 3:26 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST WED JAN 16 2013

.SHORT TERM...

TONIGHT AND THURSDAY...FORECAST CONFIDENCE IS MEDIUM.

SHORT RANGE MODELS SHOW A STRONG VORTICITY MAXIMUM FROM CENTRAL
MINNESOTA MOVING EAST SOUTHEAST INTO AND THROUGH THE AREA THIS
EVENING. THERE IS AN AREA OF LIGHT SNOW SHOWERS ACROSS SOUTHEAST
MINNESOTA INTO WEST CENTRAL WISCONSIN ASSOCIATED WITH THIS FEATURE.
FORECAST SOUNDINGS FROM WESTERN PORTIONS OF THE AREA SHOW MOISTURE
LAYER TRYING TO HOLD ON IN DENDRITE ZONE AND BELOW INTO THE EARLY
EVENING BEFORE STARTING TO DRY OUT.

HRRR MODEL SEEMS TO HAVE A DECENT HANDLE ON CURRENT TRENDS...THOUGH
IS A BIT TOO FAR WEST WITH THE SNOW SHOWERS. IT BRINGS THE LIGHT
SNOW SHOWERS INTO FAR WESTERN PORTIONS OF THE AREA THROUGH EARLY
EVENING. IT DOES INDICATE A SLOW DECREASING TREND WITH THESE LIGHT
SNOW SHOWERS...AS IT BATTLES DRIER AIR MOVING INTO THE REGION BEHIND
THE SOUTHEASTWARD MOVING COLD FRONT.

ADJUSTING THE MODEL FURTHER EAST...FEEL THE FAR WESTERN COUNTIES
SHOULD SEE SOME LIGHT SNOW SHOWERS BEFORE THEY DIMINISH. ADDED POPS
THERE THROUGH 03Z THURSDAY. A DUSTING OF SNOW IS POSSIBLE IN THESE
AREAS. KEPT FLURRIES MENTION ELSEWHERE THROUGH THE EVENING AS THE
VORTICITY MAXIMUM MOVES THROUGH.

NORTHWEST WINDS AND COLD AIR ADVECTION BEHIND THE COLD FRONT LATER
THIS EVENING AND INTO THURSDAY WILL BRING COLDER AND DRIER AIR INTO
THE AREA. CLOUDS ARE PLENTIFUL UPSTREAM...BUT SHOULD GRADUALLY ERODE
BY MID TO LATE EVENING. LOWS SHOULD DROP INTO THE 8 TO 14 DEGREE
RANGE AWAY FROM THE LAKE...WITH MID TO UPPER TEENS NEAR THE SHORE.
HIGHS THURSDAY WILL BE COOLER THAN TODAY...IN THE UPPER TEENS NORTH
TO LOW TO MID 20S FAR SOUTHWEST AND SOUTHEAST.

THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE OVERHEAD WITH CLEAR SKIES WILL ALLOW FOR DECOUPLING
THURSDAY EVENING LEADING RAPID COOLING. LOWS SHOULD REACH THE UPPER
SINGLE DIGITS AND LOWER TEENS JUST AFTER MIDNIGHT...AND THEN BEGIN
TO WARM TOWARD FRIDAY MORNING AS WARM AIR ADVECTION BEGINS. THE
RIGHT ENTRANCE REGION OF THE UPPER JET WILL BE NEAR SOUTHERN WI
BETWEEN 12Z AND 18Z FRI MORNING. IMPRESSIVE 850MB WARM AIR
ADVECTION...ISENTROPIC LIFT...WEAK POSITIVE VORTICITY
ADVECTION...ALONG WITH A DECENT AMOUNT OF MID LEVEL MOISTURE...
SHOULD LEAD TO JUST ENOUGH FORCING TO SQUEEZE OUT A FEW HUNDREDTHS
OF AN INCH OF QPF IN PARTS OF SOUTHERN WI. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE IN NORTHERN WI...BUT MAINLY THE NORTHERN
HALF OF OUR FORECAST AREA COULD SEE MINOR SNOW ACCUMULATIONS OF A
HALF INCH OR LESS LATE THU NIGHT INTO FRI MORNING.

925MB TEMPS SHOULD RISE JUST ABOVE 0C FRI WITH BREEZY SSW WINDS. MAX
TEMPS EXPECTED IN THE MID/UPPER 30S.

.LONG TERM...

FRIDAY NIGHT THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE...MEDIUM.

TEMPS SHOULD STAY STEADY ALOFT...SO NOT A LOT OF COOLING EXPECTED
OVERNIGHT FRI NIGHT. SURFACE LOW PRESSURE TRACKING ACROSS NORTHERN
WI ASSOCIATED WITH A POTENT 500MB SHORTWAVE AND THE LEFT EXIT REGION
OF AN UPPER JET ON SATURDAY WILL GIVE OUR NEXT POTENTIAL FOR LIGHT
SNOW ACROSS SOUTHERN WI. AGAIN...THE BETTER CHANCE FOR MEASURABLE
SNOW WILL BE TO OUR NORTH...BUT THE STRENGTH OF THIS SYSTEM WARRANTS
CHANCE POPS FOR MAINLY THE NORTH HALF OF OUR FORECAST AREA.

THE LOW WILL DRAG A STRONG COLD FRONT ACROSS SOUTHERN WI SATURDAY
NIGHT. 925 TEMPS WILL DROP TO -16 TO -20C...SE TO NW ACROSS THE CWA.

SUNDAY...FORECAST CONFIDENCE...MEDIUM.

925 TEMPS REMAIN WELL BELOW ZERO WITH TEMPS LIKELY RECOVERING ONLY
INTO THE TEENS. MODELS AGREE ON BRIEF SHORTWAVE RIDGING BEFORE THE
NEXT SHORTWAVE. HIGHS WILL ONLY BE IN THE TEENS.

SUNDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM.

ANOTHER VORT MAX WILL ROUND THE BASE OF THE DEEP UPPER TROUGH
BRINGING ANOTHER REINFORCING COLD FRONT DOWN ACROSS WISCONSIN SUNDAY
NIGHT. THERE COULD BE SOME VERY LIGHT SNOW ASSOCIATED WITH THIS NEXT
SHORTWAVE AS WELL. 925MB TEMPS WILL DROP TO -19C TO -23C BEHIND THIS
FRONT BY MONDAY MORNING AND STAY THAT WAY THROUGH AT LEAST MON
EVENING.

WILL LIKELY HAVE ISSUES WITH BITTERLY COLD WIND CHILLS AT TIMES AS
SURFACE HIGH REMAINS LARGELY TO THE WEST AND DECENT PRESSURE
GRADIENT REMAINS IN PLACE. MONDAY LOOKS TO BE THE MOST BLUSTERY DAY.

TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM.

A SURFACE RIDGE WILL MOVE CLOSER TO WI. THE GFS MODERATES THE 925MB
TEMPS A LITTLE WHILE THE ECMWF KEEPS IT COLD. IT STILL LOOKS LIKE
THAT DEEP UPPER LOW WILL STAY IN PLACE OVER HUDSON BAY KEEPING
SWIFT...COLD NORTHWEST FLOW OVER SOUTHERN WI THROUGH THE END OF NEXT
WEEK.

&&

.AVIATION/00Z TAFS/...

MVFR CEILINGS WILL LINGER ACROSS TAF SITES INTO MID EVENING...BEFORE
GRADUALLY ERODING WITH COLDER AND DRIER AIR MOVING INTO THE REGION.
MAINLY FLURRIES MAY AFFECT TAF SITES AT TIMES THROUGH THIS
EVENING...WITH TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION.
LIGHT SNOW SHOWERS MAY MOVE NEAR MADISON THROUGH EARLY EVENING...BUT
LEFT MENTION OUT OF TAFS. NO SNOW ACCUMULATIONS ARE EXPECTED.

GUSTY SOUTHWEST WINDS SHOULD QUICKLY DIMINISH BY EARLY THIS EVENING.
COLD FRONT WILL SLIDE SOUTHEAST THROUGH THE AREA BY EARLY THIS
EVENING...WITH NORTHWEST WINDS LINGERING THROUGH THURSDAY. MAY SEE
SOME GUSTS TO 20 KNOTS THURSDAY AFTERNOON WITH EXPECTED MIXING.

&&

.MARINE...

GALE WARNING WAS EXTENDED FOR THE NEARSHORE WATERS UNTIL 00Z
THURSDAY. WAS ON THE FENCE ABOUT AN EXTENSION...BUT AFTER
COLLABORATION WITH CHICAGO OFFICE DECIDED THAT EXTENDING WOULD BE A
GOOD IDEA TO CATCH THE STRONG WINDS OCCURRING NOW AWAY FROM SHORE.
GUSTS TO AROUND 34 KNOTS OR LESS ARE EXPECTED UNTIL 00Z
THURSDAY...BEFORE QUICKLY SUBSIDING THIS EVENING.

EVENING SHIFT WILL HAVE TO ASSESS NEED FOR A SMALL CRAFT ADVISORY
THIS EVENING...AS WINDS AND WAVES MAY LOWER QUICKLY ENOUGH TO NEGATE
AN ISSUANCE.

GUSTY WINDS AND HIGH WAVES ARE POSSIBLE WITH THE PASSING LOW
PRESSURE SYSTEMS FRIDAY THROUGH MONDAY. GALE FORCE GUSTS MAY BE
POSSIBLE FRIDAY AFTERNOON...AS A TIGHT PRESSURE GRADIENT DEVELOPS IN
CONJUNCTION WITH A STRONG LOW LEVEL JET STREAM OVERHEAD. FREEZING
SPRAY IS ALSO POSSIBLE...AS AIR TEMPERATURES BECOME QUITE COLD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 6 PM CST THIS EVENING FOR LMZ643>646.

&&

TONIGHT/THURSDAY AND AVIATION/MARINE...WOOD
THURSDAY NIGHT THROUGH WEDNESDAY...MRC
Hazardous weather outlook, Jan 16, 3:43 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CST WED JAN 16 2013

WIZ046-047-051-052-056>060-062>072-171015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
343 PM CST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD AIR IS EXPECTED TO SETTLE INTO SOUTHERN WISCONSIN LATER
SUNDAY AND LINGER INTO EARLY NEXT WEEK. WIND CHILLS WILL TUMBLE TO
BETWEEN 20 TO 25 DEGREES BELOW ZERO MONDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-171015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
343 PM CST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A STRONG PRESSURE GRADIENT OVER SOUTHERN LAKE MICHIGAN WILL RESULT
IN GALE FORCE GUSTS OVER THE NEAR SHORE WATERS UNTIL EARLY EVENING.
A GALE WARNING REMAINS IN EFFECT THROUGH 6 PM. SMALL CRAFT ADVISORY
GUSTS WILL POSSIBLY LINGER INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINGERING PRESSURE GRADIENT WILL ALLOW WIND GUSTS TO APPROACH
SMALL CRAFT ADVISORY LEVELS ON THURSDAY.

A PAIR OF LOW PRESSURE SYSTEMS MOVING THROUGH THE NORTHERN GREAT
LAKES WILL LIKELY CAUSE SMALL CRAFT ADVISORY CONDITIONS AT TIMES
FROM FRIDAY THROUGH MONDAY.

WWW.WEATHER.GOV/MKX

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:42 AM CSTSmall Craft AdvisoryMKX5 hr

Nearby

Gale Warnings in Wisconsin, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.